Dense Fog, Alexander
- When
- October 8, 4:00 AM CST to 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois, reducing visibility to one-quarter mile or less. The early morning fog was the result of clear skies and light winds around weak high pressure centered over the Tennessee Valley.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois, reducing visibility to one-quarter mile or less. The early morning fog was the result of clear skies and light winds around weak high pressure centered over the Tennessee Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 8, 1:59 AM CST, 2 hours 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Paducah KY 259 AM CDT Fri Oct 8 2021 .SHORT TERM...(TODAY THROUGH Sunday Night) ISSUED AT 250 AM CDT FRI OCT 8 2021 First, the upper level low is swirling over northern Illinois with mid and upper level clouds extending down to near the northern edge of the CWA. Low level WV satellite band shows a weak shortwave rotating around the southern end of the low, helping to keep showers and a few isolated storms going across the EVV tri- state area. HRRR has a decent handle on these and will keep these in the area through mid morning. Fog is having trouble establishing itself this morning due to the circulation around the low. The only place so far where it is stationary on the night fog band is in the river valleys of southeast Missouri. This will be an evolving issue through the night. During the day today, as the upper level low continues to move away, drier air should be over the region. Friday night may bring a few showers or storm across part of the area. A few models have some isentropic lift on the 300k surface interacting with a theta-e gradient across southern Illinois and southwest Kentucky. Several of the GEFS members have low QPF across the parts of the area on the leading edge of a LLJ from Oklahoma into southern Missouri. RAP has 400-800 J/kg of MUCAPE so included thunder. Drier air with a ridge building in will keep Sunday dry, however, a shortwave moving out of the southern Rockies is forecast to intensify and potentially develop into an upper level low over the Texas Panhandle by 00Z Monday. Moisture will stream into the area on a 50kt LLJ by 09Z Monday. Showers and storms may be in the western sections of the CWA by 12Z Monday. .LONG TERM...(Monday THROUGH Thursday) ISSUED AT 250 AM CDT FRI OCT 8 2021 As we start out the long term, we will be dealing with the arrival of a potentially strong system that will impact the area on Monday into Monday evening. By 12Z Monday, a closed upper level low will be positioned across eastern Kansas and western Missouri. A sfc low will be situated in that same general vicinity. Some convection may be entering or just about to enter our far western counties by around 12Z, just ahead of the attendant cold front. While there are still plenty of timing differences to deal with as this system progresses east/northeast, the general consensus is for precipitation chances to spread eastward during the morning and afternoon hours, as the upper system moves northeast into northern Missouri. The ensemble clusters show pretty good agreement on the placement of the QPF through 00Z Tuesday, with the best chances across southeast Missouri and southern Illinois, especially west of interstate 57. The NBM introduced likely PoPs in these areas and that does seem reasonable at this juncture. It is a little more unclear how far east the precipitation will make it. These clusters also indicate a fairly decent chance the upper trough will be negatively tilted as it rockets northeast toward the Quad Cities Monday afternoon. Strong southerly flow out ahead of the cold front will likely cause some wind gusts over 20 mph at times, outside of the convection. These strong southerly winds will also usher in higher dew points which will likely soar well into the 60s. While instability parameters are not too impressive at this time, mid level lapse rates and strong wind shear values are rather high. However, given the uncertainties at play, will not get too carried away with any severe mention at this time. This system quickly departs the area Monday evening and the dry slot should move into the area rapidly. Therefore, we will have dry conditions after 06Z Tuesday, at the latest. Meanwhile, another strong upper level system will be diving south into the four corners region by 12Z Tuesday and eventually move northeast with time. Plenty of uncertainty this far out in regards to when this system could impact our area. Agree with the minimal PoPs offered by the NBM from Tuesday through early Wednesday as an upper level ridge builds overhead during that time frame. Beyond that, we will continue with low end PoPs Wednesday night through Thursday night when the GFS/ECMWF ensemble show a slow moving weak front attempting to pass through the area. There are pretty big differences right now with regards to areal coverage of the precipitation and just how much. As far as temperatures, highs will barely reach 80 degrees in the west on Monday with the expected clouds/precipitation, with lower 80s east. Highs Tuesday through Thursday will generally be in the upper 70s to lower 80s. && .AVIATION... Issued at 1157 PM CDT Thu Oct 7 2021 Isolated showers are possible overnight across mainly parts of southern IL, southwestern IN, and the northern Pennyrile region of KY. However, any impacts to terminals should be minimal, and brief. There is some possibility of IFR/LIFR conditions across northwestern parts of the region (namely the MO Ozark Foothills and Perry and Jefferson counties of IL) toward sunrise. This may linger until mid morning. At least MVFR fog is possible at KCGI. Light winds overnight should go more toward the west after daybreak, especially east of the MS River. Expect cloudiness to diminish overall during the day Fri, especially in the west. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...PS LONG TERM...CW AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 450 AM CDT Fri Oct 8 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 450 AM CDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Isolated thunderstorms are possible tonight across parts of southern Illinois and west Kentucky. Brief downpours and lightning will be the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Monday and Monday evening. Isolated strong to severe storms are possible. Gusty winds, locally heavy rainfall, and lightning will be the main concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PS
Special Weather Statement National Weather Service PADUCAH KY 410 AM CDT Fri Oct 8 2021 ILZ075>078-080>094-KYZ001>013-016-017-021-022-MOZ076-086-087-100- 107>112-114-081400- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon- Trigg-Caldwell-Hopkins-Christian-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Madisonville, Hopkinsville, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 410 AM CDT Fri Oct 8 2021 ...Patchy Dense Fog This Morning... Be careful if you are traveling this morning. Patchy fog is causing visibilities to vary widely from near zero to having no fog at all. Dense fog is most likely near rivers, bodies of water, and valleys. Be cautious driving this morning as visibilities can suddenly change to near zero. Keep plenty of distance between you and the vehicle in front of you. Avoid using high beams. The fog will dissipate by mid morning. PS
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, October 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984722, 984723, 984724, 984725, 984726, 984727, 984728, 984729, 984730, 984731, 984732, 984733, 984734, 984735, 984736, 984737, 984738, 984739, 984740.